High dosages of a drug can overwhelm the normal functioning of the body. An accidental overdose occurs when one takes more quantities of a drug than they intended. On the other hand, intentional overdose happens when a person aims to self-harm. Regardless of the motive, a drug overdose involves taking in more of a substance than the body can filter out or handle.
Overdoses can lead to severe repercussions and sometimes death without immediate medical intervention. If you or a loved one has had a traumatic overdose event, reach out to the drug and alcohol detox center in Florida. Find help before it’s too late.
What Is a Drug Overdose?
Occasionally, one may come across an article on how a famous person died from a drug overdose. As a result, one may ask about what an overdose is. A drug overdose refers to an instance where a person takes toxic dosages of a substance. People who abuse drugs expose themselves to the possibility of overdosing.
However, some factors make some people more prone than others. Using more than one drug at a time, for example, combining alcohol and opioid addictions, can lead to an overdose. Moreover, a person who is psychologically dependent on a drug is also at risk. Increasing the amount of drug one takes gradually can also lead to overindulgence.
Additionally, when a person fails to complete an addiction treatment program, they do not recover fully. So, the temporary withdrawal of drugs may cause a strong urge, which may prompt one to use lethal dosages.
Other drug overdose predisposing factors include:
- A history of suicide attempt
- Intravenous substance use
- Addiction relapse
- A recent release from prison
A person with a high level of tolerance can withstand a significant substance dosage. However, they will require a higher amount of the drug to achieve the high they obtained from a smaller dosage. This can expose them to the risk of overindulgence.
Symptoms of Drug Overdose
To learn more about what an overdose is, we need to learn the symptoms of an overdose. Identify the signs, which differ depending on the type of drug taken can be a little difficult. Additionally, the combination of drugs used also influences the symptoms. Some drug users do not notice the signs of an overdose, and this scenario is most common for people under great drug influence.
Although many symptoms depend on the substance, common overdose symptoms include:
- Rapid heart rate
- Increased body temperature
Overindulging in drug use can cause dilated pupils and chest pain. Some people may experience blue fingers or lips and instability when walking.
A severe overdose can interfere with the respiratory system, causing you to experience breathing difficulty or a complete lack of breath. Some people also make gurgling sounds, which indicate that they have a blocked airway. A drug overdose can also cause gastrointestinal complications that may lead to stomach pain, nausea, and vomiting. Other less noticeable signs of an overdose are agitation, confusion, and paranoia.
How to Prevent Overdose
The most effective way to prevent an overdose is to seek help for problematic drug use. One can begin by enrolling in an inpatient detox program. Once the body is free from toxins, a patient can proceed for addiction treatment. Substance users should also be aware of the effects of the drugs they use. Moreover, one should avoid using multiple substances, especially simultaneously.
Taking the correct dosage of prescribed medication also aids in preventing an overdose. In case a person has not used a drug in a while, they should refrain from significant dosages.
Start Recovery at Summit Detox
Having learned all about drug overdoses, obtaining help for drug addiction can prevent an overdose. At Summit Detox, we provide specialized addiction detox programs. We supervise all our patients as they undergo detox to tackle any complications. Contact us today at (888) 995-5265 to join our specialized detox programs.